Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 23, 2018, 5:44 AM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 5:44 AM EDT (09:44 UTC)
- Expired
- Jul 23, 2018, 8:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 133 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:00 AM EDT | FLASH FLOOD | Tremont, PA | NUMEROUS FLOODED ROADS AND WATER RESCUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.5
The text
As transmitted.
386 WGUS51 KCTP 230944 FFWCTP PAC037-093-097-107-231245- /O.NEW.KCTP.FF.W.0018.180723T0944Z-180723T1245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service State College PA 544 AM EDT MON JUL 23 2018 The National Weather Service in State College PA has issued a * Flash Flood Warning for... Western Schuylkill County in central Pennsylvania... Southeastern Northumberland County in central Pennsylvania... Southeastern Montour County in central Pennsylvania... Southern Columbia County in central Pennsylvania... * Until 845 AM EDT.. * At 543 AM EDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen in western Schuylkill County. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Bloomsburg, Mount Carmel, Minersville, Kulpmont, Ashland, Elysburg, Tremont, Catawissa, Girardville, Marshallton, Mifflinville, Almedia, Lavelle, Fernville, Forrestville, Branchdale, Donaldson, Buckhorn, Aristes and Fountain Springs. Additional rainfall amounts of one to two inches are possible in the warned area. This additional rain will lead to additional flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4055 7653 4102 7656 4104 7628 4067 7627 $$ Dangelo
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:07 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 23, 2:07 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service State College PA 207 AM EDT Mon Jul 23 2018 .SYNOPSIS... An extended wet pattern with frequent rounds of rain will elevate the risk of flooding across parts of central Pennsylvania through at least mid-week. Drier air will try to work in late in the week. && .NEAR TERM /UNTIL 11 AM THIS MORNING/... Firehose of moisture still directed into the region from the S. Multiple storms rolling through the very wet area from Harrisburg to Gettysburg needs to be watched very carefully, but the cells are moving very fast and the torrential rain is only there for a few minutes. Trouble is that there are more storms to our S. Good news is on the immediate horizon for the latter half of the night, though. Looks like a dry air, perhaps a sign of subsidence, is right behind the few showers in MD. This lull should last for a few hours, but showers/storms will rejuvinate around or perhaps before sunrise. This puts us right back in the thick of it. Am starting to consider yet another flood watch for the area E of UNV and S of IPT where the rainfall has been and could again be excessive. Will think more about this and talk to neigbors and WPC on their thoughts. && .SHORT TERM /11 AM THIS MORNING THROUGH 6 PM TUESDAY/... *Multi-day heavy to excessive rain risk continues over parts of south central PA An extensive wet pattern will continue to raise concerns for flash and small stream flooding through the short term period. The repeated rounds of showers and storms will also push many of the smaller rivers/larger creeks in the srn half of the area to bank full or out of their banks. Base flow is already much higher than just back on Sat, and FFG values are just an inch or so in the SC & SE counties. Atmospheric river set-up with deep layer south-southeast flow will maintain very high (2-2.25") PWs and support intense rain rates. Much like the last 28 hours, though, the cell motion will be very quick, and it will take training to make things dangerous. But, that is getting to be a higher and higher probability as each day of this moisture feed continues. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... By Tuesday, filling upper trough off to our west will remain nearly stationary or even retrograde a little as strong broad ridge forms over the western U.S. For PA, long fetch moist southerly low-level flow continues for much of the week, with upper flow turning more SW/W. Not much to inhibit daily convection along this river of high PWAT air over the region, so very efficient precip producers that could exacerbate flooding situation after several days of noteworthy rains could continue to bring potential flooding impacts through much of the week. Best daily chances for tstorms shifts to western/central sections early in the week (as ridge briefly edges in from the east) before precip shifts eastward Thu as a cold frontal boundary finally pushes across the state. The weekend looks drier yet scattered showers may persist. Though it will be quite muggy, temperatures will be at or slightly below below normal much of the week. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... Firehose of moisture from south to north over the next three days will play havoc with flight catiegories through midweek. Expect flucuations from VFR to IFR and back in only minutes of time as streams of moisture and associated convection move over all airfields. In the short term, a plume of moisture is moving north along the Susquehanna river. This will affect KMDT, KLNS and KIPT through sunrise. Airfields west of this line will have VCSH and visibility and ceiling reductions to MVFR in BR at times. As heating returns during the daylight hours, -RA and TSRA will redevelop over a majority of the area during the afternoon. This will diminish after sunset - only to repeat again on Monday night and Tuesday...and points well into the future. .Outlook... Tue-Fri...Frequent showers/isolated T'storms with associated MVFR/IFR restrictions. TSRA most numerous in PM. && .HYDROLOGY... 2 to 6 inches of rain in the past 36 hours has produced significant rises on small streams and creeks. An extensive wet pattern this week with frequent rounds of rain and daily downpours will elevate the risk of river (small stream/creek) flooding through late week. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Ross/Steinbugl LONG TERM...Ross/RXR AVIATION...Dangelo/Tyburski HYDROLOGY...
Hazardous weather outlook, Jul 23, 4:03 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 403 AM EDT Mon Jul 23 2018 PAZ004-005-010-011-017-024-033-240815- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 403 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An extended period of wet weather with frequent rounds of showers and thunderstorms rain will increase the risk of flooding through late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-018-025-034-037-041-042-240815- Potter-Northern Clinton-Northern Centre-Blair-Bedford-Tioga- Northern Lycoming-Sullivan- 403 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Heavy rain from showers and thunderstorms is possible. Some localized areas may experience minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An extended period of wet weather with frequent rounds of showers and thunderstorms rain will increase the risk of flooding through late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-035-036-045-046-049>053-056>059-063>066-240815- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 403 AM EDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An extended period of wet weather with frequent rounds of showers and thunderstorms rain will increase the risk of flooding through late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 4:52 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service State College PA
452 AM EDT MON JUL 23 2018
PAZ042-053-230930-
Columbia PA-Sullivan PA-
452 AM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 530 AM EDT...
At 451 AM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 30 mph.
Wind gusts of 50 to 55 mph are possible. The trees and soils are
wet. Therefore, winds of this speed can bring down large limbs and
even some trees.
Locations impacted include...
Bloomsburg, Berwick, Mifflinville, Lightstreet, Almedia, Buckhorn,
Rohrsburg, Jamison City, Waller, Ricketts Glen State Park, Central,
Fairmount Spgs, Espy, Lime Ridge, Benton, Briar Creek, Orangeville
and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 7652 4137 7643 4138 7628 4131 7631
4120 7632 4113 7627 4114 7623 4101 7622
TIME...MOT...LOC 0851Z 199DEG 27KT 4111 7633
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:13 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Perry, York | 6 hr |
| Jul 23, 3:43 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| Jul 23, 3:59 AM EDT | Flash Flood Watch | CTP | Adams, Bedford, Blair, Centre, Clinton, Columbia and 20 more | 4 days |
| Jul 23, 4:32 AM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| Jul 23, 4:47 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 4 days |
| Jul 23, 4:48 AM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Schuylkill | 3 hr |
| Jul 23, 4:52 AM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jul 23, 4:58 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin, Perry | 2 hr |
| Jul 23, 5:51 AM EDT | Special Weather Statement | CTP | Juniata, Perry | 54 min |
| Jul 23, 6:24 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 5 days |
| Jul 23, 7:16 AM EDT | Areal Flood Advisory | CTP | Bedford, Franklin, Fulton, Huntingdon | 3 hr |
| Jul 23, 8:06 AM EDT | Areal Flood Warning | CTP | Columbia, Dauphin, Lancaster, Lebanon, Montour, Northumberland and 2 more | 6 hr |
| Jul 23, 8:41 AM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 5 hr |
| Jul 23, 11:02 AM EDT | River Flood Warning | CTP | Dauphin | 4 days |
| Jul 23, 12:41 PM EDT | Special Weather Statement | CTP | Snyder | 49 min |
| Jul 23, 12:54 PM EDT | Special Weather Statement | CTP | Snyder | 36 min |
| Jul 23, 1:13 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
| Jul 23, 1:23 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 52 min |
| Jul 23, 1:38 PM EDT | Special Weather Statement | CTP | Lycoming | 37 min |
| Jul 23, 1:47 PM EDT | Areal Flood Warning | CTP | Dauphin, Lancaster, Lebanon, Northumberland, Schuylkill, York | 9 hr |
| Jul 23, 2:17 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
| Jul 23, 2:18 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 57 min |
| Jul 23, 3:05 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 40 min |
| Jul 23, 4:31 PM EDT | Special Weather Statement | CTP | Huntingdon | 44 min |
| Jul 23, 5:36 PM EDT | River Flood Warning | CTP | Huntingdon | 3 days |
| Jul 23, 5:50 PM EDT | Areal Flood Advisory | CTP | Lancaster | 115 min |
| Jul 23, 5:51 PM EDT | Special Weather Statement | CTP | Centre | 39 min |
| Jul 23, 6:46 PM EDT | Special Weather Statement | CTP | Clinton, Potter | 29 min |
| Jul 23, 6:56 PM EDT | Special Weather Statement | CTP | Cumberland, Juniata, Perry | 64 min |
| Jul 23, 7:18 PM EDT | Special Weather Statement | CTP | Tioga | 57 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.